Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 171, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 4, 2012, 6:19 PM CDT for Russell County, Kansas. It was in force for 26 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2012, 6:19 PM CDT (23:19 UTC)
- Expired
- Sep 4, 2012, 6:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 6:22 PM CDT | TSTM WND DMG | Paradise, KS | SHINGLES WERE BLOWN OFF OF THE ROOF OF A HOME. |
| Sep 4, 6:38 PM CDT | TSTM WND DMG | Russell, KS | LARGE TREE LIMBS WERE DOWNED IN RUSSELL. |
| Sep 4, 6:38 PM CDT | TSTM WND GST 68 | Russell, KS | |
| Sep 4, 6:46 PM CDT | TSTM WND GST 68 | Russell, KS | SEVERE WIND GUSTS UP TO 68 MPH OCCURRED FOR PAST 8 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 2143 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
767
WUUS53 KICT 042319
SVRICT
KSC167-042345-
/O.NEW.KICT.SV.W.0171.120904T2319Z-120904T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
619 PM CDT TUE SEP 4 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 645 PM CDT
* AT 618 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
GORHAM...AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...PARADISE...BUNKER HILL...LURAY...DORRANCE...
LUCAS...MILBERGER...RUSSELL AIRPORT...WALDO AND WILSON LAKE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 176 AND 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3913 9903 3913 9848 3910 9848 3910 9849
3870 9849 3870 9904
TIME...MOT...LOC 2320Z 270DEG 23KT 3896 9904
HAIL...<.75IN
WIND...60 MPH
$$
LAUGEMAN1 follow-up statement
311
WWUS53 KICT 042328
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
628 PM CDT TUE SEP 4 2012
KSC167-042345-
/O.CON.KICT.SV.W.0171.000000T0000Z-120904T2345Z/
RUSSELL KS-
628 PM CDT TUE SEP 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RUSSELL COUNTY
UNTIL 645 PM CDT...
AT 622 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
GORHAM...AND MOVING EAST AT 25 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE BRANCHES
UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE MINOR DAMAGE
TO SHINGLE ROOFS AND METAL OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
RUSSELL...PARADISE...BUNKER HILL...LURAY...DORRANCE...LUCAS...
MILBERGER...RUSSELL AIRPORT...WALDO AND WILSON LAKE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 176 AND 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3913 9903 3913 9848 3910 9848 3910 9849
3870 9849 3870 9904
TIME...MOT...LOC 2327Z 270DEG 23KT 3896 9898
HAIL...0.88IN
WIND...70 MPH
$$
LAUGEMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:37 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Sep 4, 2:37 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 237 PM CDT TUE SEP 4 2012 .DISCUSSION... TONIGHT: CURRENT SHOWER/THUNDERSTORM ACTIVITY OVER SOUTHERN KS IS CONTINUING TO DECAY. THIS ACTIVITY DEVELOPED ALONG A WEAK CONFLUENCE ZONE ALONG AN AXIS OF HIGHER PRECIPITABLE WATERS...AIDED BY FAVORABLE LOCATION OF JET STREAK ANCHORED OVER NORTHERN KS. FOR THE EVENING AND OVERNIGHT...THINKING SCATTERED SHOWER/THUNDERSTORM ACTIVITY WILL REMAIN POSSIBLE ACROSS MAINLY SOUTHERN KS...IN RESPONSE TO WEAK MID/UPPER ENERGY CURRENTLY APPROACHING FROM SOUTHEAST COLORADO...IN ADDITION TO THE PERSISTENT JET ENERGY OVER NORTHERN KS. ADDITIONALLY...THUNDERSTORM ACTIVITY CURRENTLY DEVELOPING OVER NORTHWEST KANSAS ALONG LEE TROUGH COULD HOLD TOGETHER THROUGH THE EVENING DUE TO STRENGTHENING LOW-LEVEL JET AND AFFECT CENTRAL KS THIS EVENING/OVERNIGHT. ALL-IN-ALL...NOT ANTICIPATING SEVERE WEATHER DUE TO LACK OF INSTABILITY...ALTHOUGH INVERTED-V SOUNDING PROFILES MAY PROMOTE GUSTY WINDS WITH ANY ACTIVITY THAT CAN GET INTO CENTRAL KS THIS EVENING. DUE TO CLOUDS/RAIN...CANCELLED HEAT ADVISORY TODAY OVER A GOOD CHUNK OF SOUTHERN KS...ALTHOUGH WILL HOLD ONTO IT OVER FAR SOUTHEAST KS UNTIL 8 PM. -KLEINSASSER WEDNESDAY-WEDNESDAY NIGHT: STRONG SHORTWAVE TROUGH WILL SWEEP ACROSS THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY...WHICH WILL RESULT IN A COLD FRONT PUSHING SOUTHWARD ACROSS OUR FORECAST AREA DURING WEDNESDAY. THE BOUNDARY LOOKS TO STALL FROM OKLAHOMA INTO THE TX/OK PANHANDLES LATE WEDNESDAY NIGHT AHEAD OF THE NEXT UPPER TROUGH PUSHING SOUTHEAST OUT OF SOUTHWESTERN CANADA. WILL MAINTAIN SOME LOW PROBABILITIES (20-30%) OF THUNDERSTORMS AHEAD OF THIS FRONT WEDNESDAY IN SOUTH CENTRAL/SOUTHEAST KS. VERY MODEST CHANCE OF STORMS WEDNESDAY NIGHT IN OUR SOUTHWESTERN COUNTIES...WITH POSSIBLE MOISTURE/INSTABILITY RETURN NORTH OF STALLED FRONT. COOLER AIR EXPECTED IN CENTRAL KS BEHIND FRONT WEDNESDAY...WHILE THE HEAT CONTINUES IN THE SOUTHEAST. PROJECTED APPARENT TEMPERATURES LOOK TO APPROACH BUT NOT REACH HEAT ADVISORY CRITERIA AT THIS TIME. THURSDAY-FRIDAY NIGHT: A GRADUALLY STRENGTHENING MID-UPPER TROUGH WILL MOVE FROM THE NORTHERN ROCKIES...ACROSS THE NORTHERN/CENTRAL PLAINS DURING THE PERIOD. TEMPERATURES LOOK NEAR NORMAL THURSDAY WITH WEAK SOUTHERLY FLOW AHEAD OF A STRONG COLD FRONT. THE FRONT WILL PUSH QUICKLY THROUGH OUR FORECAST AREA FRIDAY WITH SIGNIFICANTLY COOLER AIR INFILTRATING THE AREA BEHIND IT. MOISTURE/INSTABILITY ARE EXPECTED TO RETURN AHEAD OF THE FRONT WITH STRONG UPPER LEVEL SUPPORT ARRIVING BY FRIDAY. THIS WILL RESULT IN A DECENT CHANCE (40-70%) OF THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY. SATURDAY-TUESDAY: SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION SATURDAY INTO SUNDAY...WITH CLEAR SKIES AND COOLER THAN NORMAL TEMPERATURES. THIS SHOULD MAKE FOR A GREAT WEEKEND FOR THOSE WITH OUTDOOR PLANS. SOUTHERLY FLOW WILL RETURN MONDAY INTO TUESDAY WITH LEE TROUGHING BECOMING ESTABLISHED. STILL EXPECT MOSTLY CLEAR SKIES WITH TEMPERATURES REBOUNDING TO AROUND SEASONAL AVERAGES. -JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 93 66 89 / 30 20 20 20 HUTCHINSON 70 90 63 87 / 30 20 20 20 NEWTON 71 91 63 87 / 30 20 20 20 ELDORADO 72 93 66 88 / 30 20 20 20 WINFIELD-KWLD 74 96 70 92 / 30 30 20 20 RUSSELL 67 87 59 86 / 30 10 10 40 GREAT BEND 67 88 61 86 / 30 10 20 30 SALINA 69 89 60 87 / 30 10 10 20 MCPHERSON 70 90 62 87 / 30 10 10 20 COFFEYVILLE 74 98 69 93 / 30 30 20 10 CHANUTE 72 96 65 89 / 30 30 20 10 IOLA 72 94 64 89 / 30 20 10 10 PARSONS-KPPF 73 97 67 91 / 30 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ095-096-098>100. &&
Hazardous weather outlook, Sep 4, 2:50 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 250 PM CDT TUE SEP 4 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 250 PM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT HEAT INDICES AROUND 105 DEGREES WILL AFFECT FAR SOUTHEASTERN KANSAS INTO THE EARLY EVENING HOURS. PLEASE REFER TO THE HEAT ADVISORY FOR FURTHER DETAILS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS THE AREA. AN ISOLATED STRONG STORM OR TWO WILL BE POSSIBLE MAINLY IN CENTRAL AND FAR SOUTHEASTERN KANSAS. WIND GUSTS TO 50 MPH WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT INDICES OF 100 TO 104 ARE EXPECTED WEDNESDAY AFTERNOON IN FAR SOUTHEASTERN KANSAS NEAR THE OKLAHOMA BORDER. THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH FRIDAY EVENING...WITH THE BEST CHANCES OCCURRING THURSDAY NIGHT AND FRIDAY. WHILE THE CHANCES THAT THE THUNDERSTORMS WILL REACH SEVERITY ARE LOW...A FEW STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Sep 4, 12:44 PM CDT, 5 hours 35 minutes before
KSZ047-050544- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1244 PM CDT TUE SEP 4 2012 ...BURN BAN IN EFFECT FOR BARTON COUNTY THROUGH SEPTEMBER 10TH... THE BARTON COUNTY BOARD OF COMMISSIONERS HAS EXTENDED A BURN BAN THROUGH SEPTEMBER 10TH DUE TO VERY DRY CONDITIONS. FOR FURTHER INFORMATION...PLEASE CONTACT BARTON COUNTY EMERGENCY MANAGEMENT. ADK
Special weather statement, Sep 4, 6:04 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 604 PM CDT TUE SEP 4 2012 KSZ032-042330- RUSSELL- 604 PM CDT TUE SEP 4 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF NATOMA...OR 20 MILES NORTHWEST OF RUSSELL...AND MOVING EAST AT 30 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. && LAT...LON 3913 9903 3913 9848 3870 9849 3870 9903 TIME...MOT...LOC 2304Z 271DEG 27KT 3906 9910 LAUGEMAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:20 PM CDT | Special Weather Statement | ICT | Marion | 25 min |
| Sep 4, 6:04 PM CDT | Special Weather Statement | ICT | Russell | 26 min |
| Sep 4, 6:43 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.